Medication stops working after a few days

Home Welcome to the ADDitude Forums For Parents Treating Your Child Medication stops working after a few days

This topic contains 5 replies, has 4 voices, and was last updated by  kemcclennen 1 week, 3 days ago.

  • Author
    Posts
  • #85533

    Vince82
    Participant

    We decided to start trying medication for my 7 year old son a few months back. He still does neurofeedback once a week but is struggling in school mainly because he can’t focus on anything. We started on Vyvanse. The first day or two we noticed a difference in his attention and then it stopped. We upped the dosage a few times and every time we upped it we had an initial day or two of a better focus and then it levels off. We ended up taking him off Vyvanse because it was starting to make him moody and incredibly anxious. His teacher never noticed anything other than him being anxious. The doctors don’t suspect anything else other than severe ADHD ( non hyperactive). They seem to think we are going to need a higher dose of meds.

    We are now trying Dyanavel XR. The same thing is happening where the meds seem to work for a day or two and then level off. We have upped it twice already and the same thing happens.I will say that on this medication the last time we upped it his teacher could tell a different but for only a day or two. Before this she couldn’t tell any difference. Does this reaction seem to be something that happens a lot? I’m trying to be patient but its so frustrating waiting and waiting for something to stick.

    • This topic was modified 6 months, 2 weeks ago by  Vince82.
    • This topic was modified 6 months, 2 weeks ago by  Vince82.
  • #85557

    JBoom
    Participant

    Perhaps Methlyphenidate is a better option (as is often the case for children). Amphetamines, in my experience, are a lot more sensitive to diet than Methylphenidate and cause more dehydration, and perhaps his food/fluid habits conflict. That is, maybe he’s not getting enough water and the dehydration is effecting his mood, or eating acidic foods, etc.

    Talk to the doctor about that.

  • #85559

    Vince82
    Participant

    Our next step is quillavant if this doesn’t work. Its less about the moodiness at this point and more about why the drugs stop working after a few days on them.

    • #85560

      JBoom
      Participant

      Diet can reduce effectiveness as well (not eating enough as well as eating foods too acidic, especially anything high in Vitamin C). And dehydration can be a distraction that essentially results in less effectiveness rather than moodiness.

  • #85613

    ADHDmomma
    Keymaster

    There are two types of stimulants: amphetamine (Adderall, Vyvanse, Evekeo…) and methylphenidate (Ritalin, Concerta, Quillivant…). Almost everyone does well on one type or the other, but not both. Talk to the doctor about trying a methylphenidate next (sounds like you maybe have if Quillivant is the next medication to try).

    Definitely refrain from all citric acids within 1-2 hours of taking ADHD medication.

    Here’s a lot more detail on ADHD medication:

    A Patient’s Primer on the Stimulant Medications Used to Treat ADHD

    You may consider genetic abnormalities (like MTHFR) and food sensitivities as the potential culprit for medication failure if you have the same experience with methylphenidates.

    MTHFR: Another Piece of the ADHD-Genetics Puzzle

    Penny
    ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism

  • #104925

    kemcclennen
    Participant

    I joined this group just so I could ask this same question. My son did great the first couple of days on Concerta 18mg. The “goodness” wore off after about a week. Dosage was upped to 27 mg. Same thing happened. Dose was upped to 36 mg. Again, he had several good days and then went back to his old ways. Intuniv was added a couple of weeks ago. I thought this was our ticket. Nope, only good for about 4-5 days.

    He also receives behavioral therapy and I get parenting “therapy” from a psychologist. I’m at a loss. He is so very moody, defiant and difficult.

You must be logged in to reply to this topic.